Geneva Papers on Risk and Insurance, Vol. 33, pp. 177-192, 2008
16 Pages Posted: 2 Jun 2007 Last revised: 28 Apr 2008
Date Written: 2008
Background. This study is the first to quantify physicians' malpractice insurance limits. It also examines the connection between policy size and payments on claims, including the frequency of settlement at the policy limits and the frequency of out-of-pocket payments.
Methods. Statistical analyses using data collected by the Texas Department of Insurance (TDI) covering all insured medical malpractice claims against physicians closed between 1990 and 2003 with payment of $25,000 or more (measured in 1988 dollars).
Results. Contrary to conventional wisdom, per-occurrence limits of $500,000 or less were as common as $1 million limits. Nominal policy size was stable over time, but real policy size declined. Settlements at limits were common, and above-limits payments were rare, suggesting policy limits cap recoveries. Physicians infrequently made out-of-pocket payments regardless of policy size, but the frequency declined as policy size increased. Results are presented separately for "perinatal physicians."
Conclusions. The reported findings are contrary to common claims in policy debates and in the health policy literature. Policy limits appear to act as de facto caps on recoveries. Further research is needed to determine how the relationship between policy limits and recoveries affects malpractice claim outcomes and physician insuring practices.
For a fuller exploration of physician policy limits and out of pocket payments, see Kathryn Zeiler, Charles Silver, Bernard Black, David Hyman & William Sage, Physicians' Insurance Limits and Malpractice Payments: Evidence from Texas Closed Claims, 1990-2003, Journal of Legal Studies (forthcoming 2007), available at http://ssrn.com/abstract=981192.
Keywords: liability insurance, claims analysis, medical malpractice, insurance policy limits
JEL Classification: K13, K32, K41
Suggested Citation: Suggested Citation
Silver, Charles and Black, Bernard S. and Zeiler, Kathryn and Hyman, David A. and Sage, William M., Malpractice Payouts and Malpractice Insurance: Evidence from Texas Closed Claims, 1990-2003 (2008). Geneva Papers on Risk and Insurance, Vol. 33, pp. 177-192, 2008; Georgetown Law and Economics Research Paper No. 983199; U Illinois Law & Economics Research Paper No. LE07-016; U of Texas Law, Law and Econ Research Paper No. 102. Available at SSRN: https://ssrn.com/abstract=983199
By Tom Baker
By Tom Baker